Tenofovir-induced Fanconi syndrome: a case report and literature review

Read full text
Authors: Justin Park, Frank Lee, Albert Yeam, Anum Hamiduzzaman, Arash Anavim, Wei Ling Lau
Cited by: 1
References: 11

Abstract

Abstract Tenofovir disoproxil fumarate (TDF) is an antiviral medication with potential nephrotoxicity side effects. In this case report, a patient who had been taking TDF for five years was referred to nephrology clinic for hypophosphatemia. Additional labs demonstrated urinary phosphate wasting, glucosuria, hypokalemia, and hyperchloremic metabolic acidosis. Imaging revealed occult fractures. She was diagnosed with tenofovir-induced Fanconi syndrome with hypophosphatemic osteomalacia. TDF was switched to tenofovir alafenamide (TAF) and electrolyte deficiencies were treated with supplementation. However, phosphaturia and glucosuria persisted, prompting TAF switch to entecavir, which improved serum electrolytes and quality of life. Mild Fanconi syndrome was present at 6 months after TAF discontinuation, which highlights that tenofovir can have prolonged effects on proximal tubule dysfunction. Delays in the diagnosis of tenofovirinduced tubular toxicity can be avoided through surveillance labs every six months that include basic blood electrolytes and phosphorus, and urinalysis to screen for glucosuria.

Fields of Study & Subjects

HIV/AIDS drug development and treatment HIV-related health complications and treatments Drug-Induced Ocular Toxicity

Publication details

Journal / source
Oxford Medical Case Reports
Publisher
Oxford University Press (OUP)
Volume
2026
Issue
2
Pages
omaf309–omaf309
Publication date
1 January 2026
Language
EN